Alert archive / New York / Flash Flood Warnings in 2004
Flash Flood Warning 12, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 23, 2004, 11:30 AM EDT for Rockland County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2004, 11:30 AM EDT (15:30 UTC)
- Expired
- Jul 23, 2004, 1:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Rockland County, NY
The radar
The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 231532 FFWOKX NYC087-231730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 1130 AM EDT FRI JUL 23 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN ROCKLAND COUNTY IN SOUTHEAST NEW YORK * UNTIL 130 PM EDT * AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN NEAR UPPER NYACK...MOVING NORTHEAST AROUND 15 MPH. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... HAVERSTRAW AROUND 1135 AM DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4107 7408 4099 7390 4116 7390 4124 7398
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 11:22 AM EDT, 8 minutes earlier.
Area forecast discussion, Jul 23, 11:22 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1122 AM EDT FRI JUL 23 2004 .SHORT TERM (TODAY THROUGH SATURDAY)... BAND OF LOCALLY HEAVY SHRA/TS SLOWLY WORKING ACROSS NE NJ...LOWER HUDSON VALLEY AND WORKING INTO NYC. RADAR ESTIMATES SHOWING LOCAL 1 HR AMOUNTS OF CLOSE TO 2 AND HAVE RECEIVED REPORTS OF USUAL URBAN FLOODING. FLS/FFWS AS NEEDED THIS AFTERNOON AND WILL CONTEMPLATE FFA IF ADDITIONAL PROBLEMS EXPECTED. HAVE NOT MADE A TON OF CHANGES TO EARLY PERIODS FROM 09Z PACKAGE. PRECIPITABLE WATER SEEMS A LITTLE LOW FROM 12Z OKX SOUNDING... ESPECIALLY BASED ON ABOVE DISCUSSION. HAVE ADDED LOCAL DOWNPOURS TO ALL CWA FOR AFTERNOON/TONIGHT. HAVE DELAYED TIMING OF SHRA/TS EASTERN1/3 CWA TIL LATE IN DAY. (TONIGHT THRU SAT UNCHANGED FROM 230 AM DISCUSSION) SHOWERS AND ISOLD TSTMS CREEP EWD TONIGHT AS THE FRONT SLOWLY ADVANCES TO THE COAST. WILL GO WITH LIKELY POPS MOST AREAS TONIGHT...EXCEPT EXTREME SERN CT AS WELL AS THE ERN END OF LI. SOME SEMBLANCE OF A LOW LEVEL JET GETS GOING THIS EVENING...SO PRECIP SHOULD BLOSSOM DURING THIS TIMEFRAME...WITH SOME OF IT HEAVY. THE SHOWERS BECOME LIGHTER ON SATURDAY AS MORE OF A WINTERTIME OVERRUNNING SITUATION DEVELOPS AS ANOMALOUSLY STRONG AND COOL HIGH MOVES INTO NRN NEW ENGLAND...PUSHING OUR FRONT OFFSHORE. UNFORTUNATELY...EVEN IF WE DONT HAVE HEAVY RAIN FOR MOST OF THE DAY SATURDAY...IT WILL STILL BE RATHER NASTY...WITH LIGHT RAIN AND LOW CLOUDS. NELY WINDS OFF OF THE COOL SRN NEW ENGLAND WATERS WILL ADD TO THE UNPLEASANT WEATHER. WAS TEMPTED TO ISSUE A FLOOD WATCH FOR PARTS OF THE CWA...BUT AFTER LOOKING AT FFG VALUES...I WONT. THE MODELS ARE IN GOOD AGREEMENT THAT A 1-2 BASIN AVERAGE IS LIKELY TODAY THROUGH SATURDAY ACROSS THE LOWER HUDSON VALLEY AND PARTS OF NRN NJ. IN THAT AREA...3 TO 6 HOUR FFG VALUES ARE 3.5 TO 5 WITH 24H VALUES >5. NYC/LI EXTREME NERN NJ FFG VALUES ARE MUCH LOWER...BUT OVERALL QPF FORECAST IS LOWER THERE...AND WILL TAKE QUITE AWHILE TO ACCUMULATE. HOWEVER...IT IS VERY MUCH WORTH THE MENTION THAT ANY SLOW-MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...WHICH WILL CAUSE LOCALIZED FLOODING PROBLEMS...ESPECIALLY IN URBAN AREAS. SITUATION WILL BE WATCHED CLOSELY...BUT NO FLOOD WATCH ATTM. && .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... (UNCHANGED FROM 230 AM DISCUSSION) THE PERIOD STARTS OFF RATHER NASTY. COOL HIGH CONTINUES TO MOVE IN FROM THE NORTH...BUT MODELS AGREE THAT WARM MOIST AIR IN THE LOW AND MID LEVELS WILL CONTINUE TO OVERRUN IT. THIS MEANS A NASTY AND COOL SUNDAY MONDAY AND PERHAPS EVEN TUE. LOW CLOUDS/NORTHEAST FLOW/LIGHT RAIN AND DRIZZLE AT TIMES WILL MAKE FOR UNPLEASANT JULY WEATHER. TEMPS COULD REMAIN IN THE 60S SUNDAY AND MONDAY WITH THIS TYPE OF SETUP...WITH DRY AIR RESERVOIR IN NRN NEW ENGLAND FEEDING US DRIER DEWPOINTS THAT WILL ALLOW THE LOW LEVELS WET-BULB DOWN. MAY SEE WARMUP LATER TUE AND ESPECIALLY WEDNESDAY AS A LOW MOVES TO OUR WEST. && .AVIATION... SCT IFR VIS WITH SHRA/TS...OTHERWISE MVFR VIS IN HZ. MAY IMPROVE A BIT NEXT FEW HOURS. && .MARINE... LITTLE CHANGE FROM PREVIOUS FORECAST OTHER THAN TO MAKE SIMILAR WX CHANGES AS PER ABOVE SHORT TERM DISC. (REMAINDER UNCHANNGED FROM 230 AM DISCUSSION) WILL PUT UP HEADLINE FOR POSSIBLE SCA FOR ROUGH OCEAN WATERS SATURDAY NIGHT. GENERAL SOUTHERLY FLOW OVER THE WATERS TODAY AHEAD OF AN APPROACHING COLD FRONT. SEAS REMAIN BELOW SCA ON THE OCEAN. COLD FRONT SLOWLY CROSSES OVER THE WATERS ON SATURDAY AND THEN BECOMES STATIONARY OVER THE AREA...WITH FLOW BECOMING NE IN THE AFTERNOON. WAVE OF LOW PRESSURE TRAVELS NE FROM MID-ATLANTIC SUNDAY AND MONDAY...WELL SE OF THE WATERS...BUT WITH A TIGHT NE GRADIENT BETWEEN THE LOW AND STRONG CANADIAN HIGH PRESSURE TO THE NW SATURDAY NIGHT THROUGH MONDAY. WINDS ACROSS ALL WATERS WILL INCREASE TO 15 TO 20 KT BY SUNDAY MORNING....WITH OCCASIONAL GUSTS TO 25 KT POSSIBLE ON SUNDAY. THE PROLONGED NE FETCH SHOULD BUILD SEAS TO SCA ON THE OCEAN SATURDAY NIGHT...REMAINING THROUGH MONDAY. CONDITIONS SUBSIDE BELOW SCA ON TUESDAY AS HIGH PRESSURE BUILDS OVER THE WATERS AND THE COLD FRONT PUSHES FURTHER SOUTH. && .HYDROLOGY...PLEASE SEE ABOVE SHORT TERM DISCUSSION FOR DETAILS. ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED OVER THE NEXT COUPLE OF DAYS...LOCALIZED FLOODING WILL BE A POSSIBILITY IN SLOW-MOVING SHOWERS AND THUNDERSTORMS AND WITH SOME TRAINING POSSIBLE. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. && REYNOLDS
Hazardous weather outlook, Jul 23, 5:09 AM EDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 509 AM EDT FRI JUL 23 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-240907- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 509 AM EDT FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE TODAY AND TONIGHT...MAINLY NORTH AND WEST OF NEW YORK CITY. THESE DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS AND RISES ON SMALL CREEKS AND STREAMS. THERE IS AN OUTSIDE CHANCE THAT ONE OR TWO THUDNERSTORMS COULD BECOME MARGINALLY SEVERE...WITH THE MAIN THREAT BEING STRONG WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SATURDAY ACROSS THE ENTIRE TRI STATE AREA. LOCALLY HEAVY DOWNPOURS COULD CAUSE PONDING OF WATER ON ROADWAYS AND RISES ON SMALLER CREEKS AND STREAMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:31 PM EDT | Flash Flood Warning | OKX | Rockland | 119 min |
| Jul 23, 2:56 PM EDT | Flash Flood Warning | OKX | Westchester | 2 hr |
| Jul 23, 3:34 PM EDT | Flash Flood Warning | OKX | Rockland | 116 min |
| Jul 23, 5:07 PM EDT | Flash Flood Warning | OKX | Westchester | 53 min |
Nearby
Flash Flood Warnings in New York, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.